Minnesota, 2008

Extreme Cold in Minnesota, February 10, 2008

February 10, 2008 · NWS ABR · 2 events in 2 counties and zones

Arctic air combined with blustery northwest winds brought extreme wind chills of 35 to 45 degrees below zero to west central Minnesota throughout much of the morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Arctic air combined with blustery northwest winds brought extreme wind chills of 35 to 45 degrees below zero to west central Minnesota throughout much of the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 10, 3:04 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 10, 3:04 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
304 AM CST SUN FEB 10 2008

.SHORT TERM...TODAY THROUGH TUESDAY

MODELS ARE IN FAIR AGREEMENT. LACK FAITH IN NAM PRECIPITATION SO
LEANED MORE ON GFS SOLUTION. AREAS OF INTEREST IN THIS PERIOD ARE
CENTERED ON TEMPERATURE AND WIND CHILL VALUES TODAY AND
PRECIPITATION AREA AND QPF FOR MONDAY. LATEST SURFACE ANALYSIS
SHOWS CANADIAN HIGH PRESSURE SLIDING ACROSS THE BORDER INTO NORTH
DAKOTA. THE LEADING EDGE OF THE ARCTIC AIR HAS MOVED SOUTH INTO
KANSAS. OLD BAROCLINIC ZONE IS SET UP WEST OF THE HIGH IN MONTANA
AND WYOMING. FAIRLY DECENT 3 HOUR PRESSURE FALLS ARE NOTED BEHIND
THE SURFACE HIGH OF 5 TO 6 MB. CLOSER TO HOME STRONG SURFACE WINDS
CONTINUE AS TEMPERATURES CONTINUE TO FALL. WIND GUSTS OF 25 TO 35
KT ARE NOTED OVER MOST OF THIS FORECAST AREA. TEMPERATURES IN THE
NORTH AND EAST PARTS OF THIS AREA ARE DROPPING INTO THE DOUBLE
DIGITS BELOW ZERO F. COLD ADVECTION IS NOT AS STRONG IN THE
CENTRAL AND WEST PARTS OF THE AREA AND TEMPERATURES ARE MOSTLY IN
THE SINGLE DIGITS BELOW ZERO. WITH TEMPERATURES CONTINUING TO FALL
AND WINDS STILL STRONG HAVE DECIDED TO EXTEND WIND CHILL PRODUCTS
UNTIL 18Z WHEN WINDS WILL DROP BELOW 10 MPH IN MOST AREAS. KEPT
SAME COUNTIES IN THE WIND CHILL ADVISORY IN CENTRAL AND SOUTH
CENTRAL SOUTH DAKOTA. HAVE ADDED JONES COUNTY TO THE ADVISORY AS
WELL. THEY COME WITHIN ONE DEGREE OF BEING INCLUDED. INCLUDED THEM
SO THEY WOULD NOT STICK OUT AS THE ONLY COUNTY NOT INCLUDED. SO
FOR COORDINATION OF PRODUCTS AND AESTHETICS OF THE WEB PAGE
INCLUDED THEM. NEXT ISSUE IS SNOW FALL ON MONDAY. BY THIS
AFTERNOON THE HIGH SLIDES EAST INTO MINNESOTA AND IOWA. RETURN
FLOW IS FAIRLY STRONG PUSHING WARM MOIST AIR ACROSS COLD AIR IN
PLACE. HAVE MENTIONED CHANCE CATEGORY SNOW IN THE CENTRAL PART OF
THE STATE. AS UPPER LEVEL H5 WAVE MOVES SOUHEAST WITH CLIPPER TYPE
SURFACE LOW MOVE SOUTHEAST SNOW WILL SPREAD ACROSS THE STATE. DO
NOT SEE ENOUGH DEEP LAYER MOISTURE TO PRODUCE LARGE SNOW AMOUNTS.
BEST FRONTOGENETIC FORCING REMAINS SOUTH OF THIS AREA UNTIL
TOMORROW MORNING WHEN BEST MOISTURE AND SYNOPTIC LIFT HAS GONE.
HAVE KEPT SNOW FALL TOTALS AROUND ONE INCH BUT FEEL THIS WILL NEED
TO BE WATCHED IN SUBSEQUENT MODEL RUNS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
TEMPERATURES AND PCPN CHANCES ARE THE MAIN FORECAST ISSUES THROUGH
THE PERIOD. MODELS CONTINUE TO ADVERTISE A FAIRLY PROGRESSIVE FLOW
PATTERN WITH ENERGY ENTERING THE WESTERN CONUS NEAR THE PACIFIC NW
AND THEN DIVING/AMPLIFYING INTO THE CENTRAL STATES. ONE SUCH
SYSTEM FOLLOWS THIS IDEA FOR WEDNESDAY INTO WEDNESDAY NIGHT. SCT
POPS LOOK APPROPRIATE BASED ON PWATS...MID LEVEL FRONTOGENETIC
LIFT AND ADVECTION OF H7 THETAE RIDGE ACROSS THE CWA. BEHIND THIS
SYSTEM THE MODELS HAVE BEEN CONSISTENT IN SHOWING AN ARCTIC
INTRUSION. ECMWF/GFS ENSEMBLE MEAN ARE THE MOST AGREEABLE OUT OF
THE MEDIUM RANGE BUNCH. WITH H85 TEMPS PROGGED WELL INTO THE
TEENS BELOW ZERO...DEFINITELY HAD TO BRING DOWN TEMPS FOR
THURSDAY. ALTHOUGH...THAT SAID...THE MEX GUIDANCE LOOKED PERHAPS
A BIT TOO COOL...ESPECIALLY WITH ENSEMBLE MOS SHOWING A HUGE
SPREAD. THE INTRUSION OF COLD AIR ALSO NECESSITATED SOME BIG
CHANGES TO DEWPOINTS...AND THE THURSDAY NIGHT LOW. THE REMAINDER
OF THE MEDIUM RANGE GRIDS WERE SUBJECTED TO ONLY MINOR CHANGES.

&&

.AVIATION...
A LAYER OF MID CLOUDS AOA 8K FEET WILL GRADUALLY ADVECT EAST INTO
THE EASTERN PART OF SOUTH DAKOTA THIS AFTERNOON. SOME LIGHT SNOW
COULD ACCOMPANY THOSE MID CLOUDS BUT VSBYS SHOULD GENERALLY REMAIN
ABOVE 3-5SM.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR BUFFALO-
     CORSON-DEWEY-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
     STANLEY-SULLY-WALWORTH.

     WIND CHILL WARNING UNTIL NOON CST TODAY FOR BROWN-CAMPBELL-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
     ROBERTS-SPINK.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...KEEFE
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 10, 4:04 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CST SUN FEB 10 2008

MNZ039-046-SDZ004>008-010-011-018>023-111015-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
EDMUNDS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
404 AM CST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WARNING IN EFFECT UNTIL NOON TODAY FOR WIND CHILL
READINGS OF 35 BELOW TO 45 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEATHER SYSTEM COULD PRODUCE AN INCH OR SO OF SNOW LATER TONIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-009-015>017-033>037-045-048-051-111015-
CORSON-WALWORTH-DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
404 AM CST SUN FEB 10 2008 /304 AM MST SUN FEB 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON CST TODAY /11 AM MDT/
FOR WIND CHILLS OF 20 BELOW TO 35 BELOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEATHER SYSTEM COULD PRODUCE AN INCH OR SO OF SNOW LATER TONIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Big Stone

When
February 10, 4:30 AM CST to 12:00 PM CST
Where
Big Stone forecast zone
Reported by
Mesonet
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traverse

When
February 10, 4:30 AM CST to 12:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84130, 84131.